More Evidence That Black-Market THC Products Are Responsible for Vaping-Related Lung Injuries
The CDC found vitamin E acetate in all 29 samples of lung fluid it analyzed.
A new study by researchers at the U.S. Centers for Disease Control and Prevention (CDC) reinforces the suspicion that vitamin E acetate, an additive used to thicken and dilute cannabis extracts, is playing an important role in the recent outbreak of respiratory disease among vapers. The CDC analyzed lung fluid samples from 29 hospitalized patients in 10 states and detected the additive in all of them.
Vitamin E acetate is a nutritional supplement that is safe to swallow or use topically but may be dangerous when inhaled, leading to lipoid pneumonia, a rare condition caused by fatty particles in the lungs. While this study does not conclusively show that is happening, the CDC is now calling the thickening agent a "very strong culprit." Prior testing by the Food and Drug Administration and New York's state lab found vitamin E acetate in most samples of THC e-liquids used by patients.
"Among 23 patients for whom self-reported THC use information was available, 20 reported using THC-containing products," the CDC study says. "THC or its metabolites were detected in 23 of 28 patient BAL [bronchoscopy and bronchoalveolar lavage] samples, including in those of three patients who said they did not use THC products."
That last point underlines the concern that self-reports may not be accurate in determining which substances patients have consumed, since they may be reluctant to admit illegal drug use or may not know the actual contents of products they bought on the black market. In cases where the information is available, the CDC says, 86 percent of patients have reported vaping THC, but the actual number is almost certainly higher.
The study says nicotine metabolites were found in 16 BAL samples, but it's not clear how many of those patients had also vaped THC. In an interview with USA Today, a CDC official "said THC wouldn't necessarily remain in the lungs and urine tests might have been needed to confirm its presence." Nor is it clear where the patients obtained nicotine cartridges or e-fluids. But if those products did contain vitamin E acetate, that indicates a black-market source, since the additive is not used in legal e-cigarettes that deliver nicotine. Overall, according to a CDC study published last week, just 11 percent of patients said they had vaped only nicotine in cases where the information was available.
"These findings reinforce CDC's recommendation that persons should not use e-cigarette, or vaping, products containing THC, especially those obtained from informal sources such as friends or family, or those from the illicit market, where product ingredients are unknown or can be highly variable," the new study says. "Until the relationship of vitamin E acetate and lung health is better characterized, it is important that vitamin E acetate not be added to e-cigarette, or vaping, products."
Another CDC study published today underscores the potential hazards of black-market THC vapes. Comparing information on patients with responses to a general survey of vapers in Illinois, the researchers report that patients "had higher odds of reporting exclusive and frequent use of THC-containing products and obtaining these products from informal sources, such as a dealer, off the street, or from a friend, and of using Dank Vapes, a class of largely counterfeit THC-containing products."
As of November 5, the CDC had counted 2,051 cases of vaping-related lung injuries, including 39 deaths. The "convenience sample" of patients used in the CDC's study of lung fluid samples is not necessarily representative.
If vitamin E acetate is causing some of these lung injuries, it is probably not the only culprit. A study reported last month in The England Journal of Medicine, based on lung tissue samples from 17 patients, found no evidence of lipoid pneumonia. The researchers said the samples were consistent with exposure to toxic chemicals.
The CDC says "other diluents and additives of concern (e.g., plant oils, MCT oil, petroleum distillates, and diluent terpenes) were notably not detected" in the lung fluid samples it analyzed. But while "it appears that vitamin E acetate is associated with" vaping-related lung disease, "it is possible that more than one compound or ingredient could be a cause of lung injury, and evidence is not yet sufficient to rule out contribution of other toxicants."
In any case, these findings show once again how misleading it is to imply that legal, nicotine-delivering e-cigarettes are responsible for vaping-related lung injuries. "At this point," Boston University public health professor Michael Siegel says, "it is time for state policy makers and politicians to immediately discontinue their conflation of this outbreak with the problem of youth e-cigarette use. It is time for all policy makers, health agencies, and health professionals to immediately stop stating or implying that legal, nicotine-containing e-liquids have anything to do with the outbreak."